The United States Food and Drug Administration is presently urging patients to confirm the name of the drug and the drug company listed on their prescription bottle label in order to determine if the medication has been recalled.
The reason for this, of course, is that the FDA has announced an expansion to its voluntary recall of several medications for treating high blood pressure and heart failure. This recall expansion comes out of raised concern that one of the active ingredients in these drugs may be contaminated with cancer-causing agent.
According to the agency, they found a traces of N-nitrosodimethylamine (NDMA), which is a “probable human carcinogen”, within the active ingredient known as valsartan in the recalled products. The agency further noted that not all products which contain valsartan are contaminated and thus not all products are being recalled.
The agency commented, “FDA is working with drug manufacturers to ensure future valsartan active pharmaceutical ingredients are not at risk of NDMA formation. The agency reminds manufacturers to thoroughly evaluate their API manufacturing processes, and changes to those processes, to detect any unsafe impurities.”
The FDA also notes that any patient who finds the recalled ingredient on their prescription label should follow the recall instructions provided by the manufacturing company. For convenience, the collection of these instructions can be found on the FDA’s website. In addition, if a patient finds that their medicine is, in fact, included in the recall, they should contact their healthcare provider to discuss their potential treatment options.
In a news release, the FDA followed up: “The FDA’s review is ongoing and has included investigating the levels of NDMA in the recalled products, assessing the possible effect on patients who have been taking them and what measures can be taken to reduce or eliminate the impurity from future batches produced by the company.”
In addition, Dr. Mary Ann Bauman advised in July, in regards to the original recall: “The key with this is, patients should not stop taking their medication abruptly, that definitely can be harmful.” The representative for the American Heart Association went on to say, “You don’t want to jump to any conclusions on your own about this medication, or any medication for that matter. Definitely talk with your doctor first.”